Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 199, NWS Fort Worth, TX

August 14, 2002Bosque County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 14, 2002, 5:11 PM CDT for Bosque County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2002, 5:11 PM CDT (22:11 UTC)
Expired
Aug 14, 2002, 6:15 PM CDT
In force
64 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Bosque County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 60 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:00 PM CDTThunderstorm Wind 52 EWalnut Spgs, TXA few large tree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2317 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS54 KFWD 142211
SVRFTW
TXC035-142315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
511 PM CDT WED AUG 14 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOSQUE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 615 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 11 MILES NORTH OF MORGAN...MOVING SOUTH AT
  5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORGAN AROUND 615 PM CDT

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH ARE LIKELY.
FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.

LAT...LON 3219 9750 3220 9769 3209 9785 3193 9760
          3194 9742

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:48 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 14, 3:48 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
348 PM CDT WED AUG 14 2002

WILL BE BRIEF....

ISOLATED THUNDERSTORMS FORMING ALONG OLD FRONT RUNNING NE-SW ACROSS
METROPLEX.  ONE OR TWO OF THESE STORMS COULD BRIEFLY BECOME SEVERE
THIS EVENING BEFORE DYING AFTER SUNSET.

INTERESTING FORECAST THROUGH SATURDAY AS DISTURBANCE IN NW GOMEX
POSES FORECAST PROBLEMS.  FEEL ETA HAS BEST HANDLE ON CURRENT TRENDS
IN UPPER LEVELS WITH POSITIVELY-TILTED RIDGE BUILDING N OF AREA AND
DIGGING TROUGH/SHORTWAVE OVER TEXAS.  SHORTWAVE OVER TEXAS IS
BECOMING INCREASINGLY NEGATIVELY TILTED AS TROUGH DIGS S AND
DISTURBANCE OVER NW GOMEX PROPAGATES NW.  ETA INDICATES THAT THE TWO
EVENTUALLY MAY MERGE OVER SE TEXAS AND SPREAD LARGE AREA OF PCPN
OVER EASTERN HALF OF CWA THROUGH SATURDAY.  AFTER CONSULTING WITH
HGX HAVE DECIDED TO PLAY DOWN POPS FOR NOW BUT WILL INTRODUCE CHANCE
CATEGORY EXTREME SE CWA THURSDAY AFTERNOON SPREADING OVER EASTERN
HALF OF CWA FRIDAY AND FRIDAY NIGHT. EXPECT PRECIP/CLOUDS TO MOVE
OUT BY SATURDAY.

LONG TERM...RETURN TO SUMMER TIME.  MID TO UPPER 90S OVER CWA SUN
THRU WED.  WARMING 700 MB TEMPS INDICATE SUFFICIENT CAPPING TO
PREVENT THUNDERSTORM FORMATION DURING THE EXTENDED.

DFW   70  94  73  92 /  10   0  30  30
ACT   73  92  74  92 /  10  30  30  30
PRX   68  92  71  90 /  10   0  20  30
DTO   68  93  72  92 /  10   0  20  20
TKI   69  94  72  92 /  10   0  20  20
DAL   71  94  74  93 /  10   0  30  30
TRL   72  94  73  91 /  10   0  30  30
CRS   73  93  74  91 /  10  30  30  30
TPL   74  91  74  95 /  10  30  30  30

ROBBINS

.FWD...
TX...NONE.

In the hours before

Special weather statement, Aug 14, 3:50 PM CDT, 1 hour 21 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-150300-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CDT WED AUG 14 2002

THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING ALONG AND EAST OF A
COMANCHE...TO FORT WORTH...TO SHERMAN LINE. THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT WILL PRODUCE DANGEROUS CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY RAIN. A FEW STORMS COULD ALSO
PRODUCE BRIEF WIND GUSTS TO 45 MPH.

OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED ACROSS NORTH TEXAS
THROUGH TONIGHT.
Special weather statement, Aug 14, 4:17 PM CDT, 54 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-150300-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
417 PM CDT WED AUG 14 2002

THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING ALONG AND EAST OF A
COMANCHE...TO FORT WORTH...TO SHERMAN LINE. THUNDERSTORMS WILL
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN.
A FEW STORMS MAY BECOME SEVERE...MAINLY NEAR A LINE FROM HICO...TO
FORT WORTH...TO MCKINNEY. THESE STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:13 PM CDTSevere Thunderstorm WarningFWDGrayson62 min
Aug 14, 12:02 AM CDTSevere Thunderstorm WarningFWDCooke28 min
Aug 14, 1:42 AM CDTSevere Thunderstorm WarningFWDFannin, Lamar48 min
Aug 14, 3:55 PM CDTSevere Thunderstorm WarningFWDJohnson65 min
Aug 14, 4:32 PM CDTFlash Flood WarningFWDJohnson3 hr
Aug 14, 6:47 PM CDTFlash Flood WarningFWDErath118 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.